Nebraska, 2018

Hail and Damaging Winds in Nebraska, June 6 to 7, 2018

June 6 to 7, 2018 · NWS GID · 5 events in 4 counties and zones

Between the evening of Wednesday the 6th and sunrise on Thursday the 7th, the majority of the 24-county South Central Nebraska area saw at least some thunderstorm activity. For most places though, storms were fairly weak, producing only rainfall and modest wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
$100,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the evening of Wednesday the 6th and sunrise on Thursday the 7th, the majority of the 24-county South Central Nebraska area saw at least some thunderstorm activity. For most places though, storms were fairly weak, producing only rainfall and modest wind gusts. However, there were two glaring and rather localized exceptions featuring ground-truth of severe wind gusts, one in the far northeast portion of the local area and the other in the southwest. More specifically, around 815 p.m. CDT on the 6th, a southward-surging outflow boundary with estimated wind gusts to 70 MPH destroyed a metal outbuilding a few miles northeast of Osceola (northwest of Shelby). Then several hours later, shortly after 3 a.m. CDT on the 7th, a surge of very intense winds along a bowing line segment (measured at 91 MPH on a personal weather station) caused considerable damage in a small portion of western Harlan County between Orleans and Oxford, including: uprooted trees, overturned pivots and windows blown out of a home.

Breaking down the evolution of thunderstorms over the course of this time frame, things first initiated in far northeast portions of the local area during the mid-afternoon and late-evening hours. As early as around 4 p.m. CDT, an isolated storm produced nickel size hail near Fullerton. While this early activity faded quickly, a few hours later a cluster of severe storms developed slightly north of Polk/Nance counties, with the resultant southward-surging outflow causing the Polk County damage before sunset. Interestingly, this damage occurred at least 5-10 miles south of the leading edge of any rainfall. During the next few hours, until around 11 p.m. CDT, a northwest-southeast oriented line of strong storms continued affecting mainly Nance and northern Greeley counties, but there were no additional severe-criteria reports. As the pre-midnight activity was occurring in the northeast, a separate cluster of strong to severe storms developed well off to the west in the Nebraska-Colorado-Kansas border region, eventually tracking into far southwestern portions of the local area between midnight-1 a.m. CDT in the form of a linear mesoscale convective system (MCS). Although the majority of severe-criteria wind gusts associated with this complex focused just to the south within northwest/north central Kansas, a northward-surging bow in the convective line developed rather abruptly over southwestern Harlan County around 2:30 a.m. CDT. This small-scale feature soon caused the aforementioned, extensive-but-localized damage in west-central Harlan County. Winds diminished in intensity as they swept north into Phelps County, but a mesonet station north-northwest of Holdrege still managed a 58 MPH gust at 3:41 a.m. CDT. This was the last severe weather report of the day, as convection steadily weakened and diminished in coverage through the mid-morning hours.

In the mid-upper levels, these events of the 6th-7th occurred in a subtly-forced environment, as Nebraska resided under weak westerly flow along the northern periphery of a ridge extending up from the Southern Plains. As a result, deep-layer wind shear was weak, only averaging around 25 knots or less. However, there was plentiful instability, as the combination of afternoon temperatures in the 90s F and dewpoints well into the 60s F yielded mixed-layer CAPE of 2000-4000 J/kg during the afternoon/early-evening. At the surface, this activity occurred to the south of a west-east oriented, quasi-stationary front draped through northern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 11:50 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 6, 11:50 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1250 PM CDT Wed Jun 6 2018

.SHORT TERM...(Today and tonight)
Issued at 354 AM CDT Wed Jun 6 2018

Another hot afternoon is expected across the region ahead of a
cold front which should bring widespread shower and thunderstorm
activity to the local area this evening and overnight. In the
meantime...a few light showers from dissipating convection across
the high plains to our west is visible on radar imagery this
morning...and little more than a few clouds and possibly an
isolated sprinkle will be possible with this activity through the
morning hours. Later today...temperatures will climb well into the
90s...or about 15 degrees above seasonal norms for early June.
With these spiking temperatures...significant instability will
build across the local area...on the order of 3-4 J/KG of
CAPE...which is more than sufficient for severe thunderstorm
development this evening.

While shear will be on the meager side this evening...with forcing
from the front...expect elevated storms to rapidly develop ahead
of the boundary...resulting in mainly elevated storms capable of
producing large hail and strong thunderstorm wind gusts. Due to
the timing of this front...expect convection to be slow to
initiate...likely not getting going until the mid to late evening
hours...with the severe threat diminishing during the early
morning hours Thursday. Along with the potential for severe
storms...widespread rainfall will also be possible across much of
the local area...with rainfall totals of an inch or greater
possible with the heavier storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 354 AM CDT Wed Jun 6 2018

Expect the aforementioned frontal boundary to meander across the
local area to start the extended periods...with the possibility
of additional strong to severe thunderstorms possible Thursday and
Friday afternoon/evenings...although the more widespread chances
appear to be focused during the Thursday evening/overnight period.
Thereafter...ridging should dominate the local area until early
next week when an upper level trough swings across the northern
plains. This should result in above normal temperatures continuing
through the weekend...with a few small chances for
thunderstorms...although widespread or severe activity is not
anticipated under this pattern. As the upper level ridge then
eventually breaks down and retreats into the desert
southwest...and a return to more seasonal temperatures is expected
for the first half of next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1250 PM CDT Wed Jun 6 2018

VFR conditions expected through the afternoon. Thunderstorms are
possible this evening and overnight at both terminals. Winds will
be south to southeasterly this evening becoming light and variable
as the surface front dips south.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Billings Wright
Hazardous weather outlook, Jun 6, 2:47 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
347 PM CDT Wed Jun 6 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
347 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a chance for strong to severe storms this afternoon
across eastern sections of the area with a chance for strong wind
gusts to 60 to 70 mph and large hail up to ping pong ball size.
Additionally thunderstorms are also expected to develop across
the High Plains and move eastward into the late evening and
overnight hours across the whole area. Strong winds will again
the primary threat with some large hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible across portions of
the local area both Thursday and Friday. There will be additional
chances for thunderstorms across the area off and on through the
remainder of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary later this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The radar

The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Nance

When
June 6, 3:10 PM CST
Where
Nance County, 3 mi SE of Fullerton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.339, -97.939

Thunderstorm Wind, Polk

When
June 6, 7:15 PM CST
Where
Polk County, 4 mi WNW of Shelby
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.222, -97.501

A large metal outbuilding flipped over and a large tree was knocked over as very strong outflow headed south of a line of thunderstorms.

Thunderstorm Wind, Polk

When
June 6, 7:15 PM CST
Where
Polk County, 3 mi NE of Shelby
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.231, -97.389

NWS cooperative observer reported numerous broken tree branches up to 4 inches in diameter.

Thunderstorm Wind, Harlan

When
June 7, 2:08 AM CST
Where
Harlan County, 6 mi NW of Orleans
Measured
79 kt (91 mph) measured gust
Property damage
$350,000
Crop damage
$100,000
Reported by
Mesonet
Coordinates
40.191, -99.530

The emergency manager reported damage to a farmstead near this mesonet site. Damage included blown down power poles, building damage, uprooted trees, overturned pivots, windows blown out of a home and vehicles.

Thunderstorm Wind, Phelps

When
June 7, 2:41 AM CST
Where
Phelps County, 4 mi NNW of Holdrege
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.504, -99.399

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758531, 758537, 769686, 758563, 758565.